Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 4:01 PM CDT for Adams County, Taylor County, Iowa. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 4:01 PM CDT (21:01 UTC)
- Expired
- May 11, 2011, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:22 PM CDT | TORNADO | Sharpsburg, IA | BRIEF TORNADO NEAR SHARPSBURG. FROM GRAVITY FIRE DEPARTMENT SPOTTER. WALL CLOUD STILL ROTATING ALTHOUGH CURRENTLY NO TORNADO. |
| May 11, 4:25 PM CDT | TORNADO | 5 Sw Lenox, IA | BRIEF TWIN TORNADOES OCCURRED. LOCATION ESTIMATED. TRAINED SPOTTER LOOKING AT STORM FROM LENOX. |
| May 11, 4:40 PM CDT | TORNADO | Lenox, IA | TAYLOR COUNTY EMERGENCY MANAGER REPORTS 20 SQUARE BLOCKS OF DAMAGE IN TOWN...EXTENT UNKNOWN AT THIS TIME. |
| May 11, 4:50 PM CDT | TORNADO | Lenox, IA | MULTIPLE TORNADOES IN AND AROUND LENOX. TORNADO DAMAGE ON THE WEST SIDE OF LENOX. HOMES AND TRAILERS DAMAGED AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS53 KDMX 112101 SVRDMX IAC003-173-112145- /O.NEW.KDMX.SV.W.0046.110511T2101Z-110511T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ADAMS COUNTY IN SOUTHWEST IOWA... NORTH CENTRAL TAYLOR COUNTY IN SOUTHWEST IOWA... * UNTIL 445 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LENOX...OR 20 MILES EAST OF CLARINDA...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... LENOX...CORNING AND PRESCOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4102 9479 4103 9453 4076 9457 4076 9474 TIME...MOT...LOC 2102Z 179DEG 14KT 4081 9466 WIND...HAIL <50MPH 1.00IN $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 11, 12:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT WED MAY 11 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND AFTN. .LONG TERM /TONIGHT THROUGH TUESDAY/... WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES FOR STRONGLY SEVERE STORMS OVERNIGHT. HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .AVIATION...11/18Z SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN. COULD SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL QUESTIONABLE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...WILKINS AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 3:31 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT WED MAY 11 2011 IAZ044>050-057>062-070>075-081>086-092>097-122045- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 331 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT HOURS TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES THROUGH SUNSET. THE THREAT FOR TORNADOES WILL DIMINISH AROUND SUNSET...BUT THE LARGE HAIL AND DAMAGING WIND THREAT WILL CONTINUE INTO THE NIGHTTIME HOURS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD TO AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY. IAZ004>007-015>017-023>028-033>039-122045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 331 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON THURSDAY.
In the hours before
Local storm report, May 11, 2:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD S NODAWAY 40.94N 94.90W
05/11/2011 ADAMS IA EMERGENCY MNGR
WATER FLOWING OVER RURAL ROADS IN SEVERAL LOCATIONS IN
SOUTHWEST ADAMS COUNTY. HAD TO TURN AROUND ONE HALF MILE
SOUTH OF NODAWAY DUE TO FLASH FLOODING.
&&
KJLocal storm report, May 11, 2:48 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL S NODAWAY 40.94N 94.90W
05/11/2011 E1.00 INCH ADAMS IA EMERGENCY MNGR
&&
KJLocal storm report, May 11, 2:59 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM FUNNEL CLOUD 2 SW CORNING 40.97N 94.77W
05/11/2011 ADAMS IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD ON THE SW SIDE OF
THE TOWN OF BROOKS. THE FUNNEL DROPPED A LITTLE THEN WENT
BACK INTO THE CLOUD.
&&
FBOKSALocal storm report, May 11, 3:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 ENE NODAWAY 40.95N 94.84W
05/11/2011 E2.00 INCH ADAMS IA LAW ENFORCEMENT
&&
DONAVONLocal storm report, May 11, 3:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 5 S CORNING 40.92N 94.72W
05/11/2011 E1.00 INCH ADAMS IA TRAINED SPOTTER
HAIL LASTED FIVE MINUTES. TIME ESTIMATED.
&&
CCOGILSpecial weather statement, May 11, 3:59 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT WED MAY 11 2011 IAZ081-092-112200- ADAMS-TAYLOR- 359 PM CDT WED MAY 11 2011 ...STRONG THUNDERSTORMS AND VERY HEAVY RAINFALL OVER SOUTHWEST IOWA... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL TAYLOR COUNTY...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LENOX... CORNING... PRESCOTT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:43 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| May 11, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| May 11, 2:22 PM CDT | Tornado Warning | DMX | Adams | 23 min |
| May 11, 2:43 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| May 11, 4:11 PM CDT | Tornado Warning | DMX | Adams, Taylor | 49 min |
| May 11, 4:42 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 4:50 PM CDT | Tornado Warning | DMX | Adams, Union | 40 min |
| May 11, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| May 11, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 43 min |
| May 11, 5:42 PM CDT | Tornado Warning | DMX | Union | 33 min |
| May 11, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Ringgold, Warren | 46 min |
| May 11, 6:03 PM CDT | Flash Flood Warning | DMX | Union | 6 hr |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 54 min |
| May 11, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 53 min |
| May 11, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren | 48 min |
| May 11, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.